Journals / Marmara Medical Journal / 2002 / Cilt: 15 - Sayı: 3

Fatal ciprofloxacin-induced toxic epidermal necrolysis (Lyell syndrome). A case report and review of the literature

Pages
189–193
DOI
—
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

Because of the similarity of TEN to an extensive partial-thickness burn besides multiorgan involvement or complications, transfer of the patient to a burn unit in the shortest time is vital.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Toxic epidermal necrolysis (TEN) is one of the most dramatic and severe adverse cutaneous drug reactions.
📊
Key Findings & Data:A review of the English literature revealed 7 ciprofloxacin-associated TEN cases in the past 10 years.
💡
Conclusion & Impact:Because of the similarity of TEN to an extensive partial-thickness burn besides multiorgan involvement or complications, transfer of the patient to a burn unit in the shortest time is vital.
🔬Design:Review & Systematic Survey
📍Scope:Comprehensive Sample
⚙️Variables:Kuinolonlar · Epidermal nekroliz · toksik

Abstract

Toxic epidermal necrolysis (TEN) is one of the most dramatic and severe adverse cutaneous drug reactions. Ciprofloxacin is a frequently prescribed fluoroquinolone and can induce TEN occasionally. A review of the English literature revealed 7 ciprofloxacin-associated TEN cases in the past 10 years. A well-documented fatal case of ciprofloxacin induced TEN is presented. This case report adds to the evidence that ciprofloxacin is associated with TEN in rare cases. All healthcare practitioners should be alert for signs of TEN in patients taking ciprofloxacin and discontinue the drug immediately. Because of the similarity of TEN to an extensive partial-thickness burn besides multiorgan involvement or complications, transfer of the patient to a burn unit in the shortest time is vital.

🔖

Cite This Article

AÇIKEL, C., ÜLKÜR, E., ÇELİKÖZ, B. (2002). Fatal ciprofloxacin-induced toxic epidermal necrolysis (Lyell syndrome). A case report and review of the literature. Marmara Medical Journal, Cilt: 15 - Sayı: 3, 189–193. https://ajindex.com/articles/284174

References (17)

  1. /. Bastuji-Qarin S, Rzany B, Stern RS, Shear NH, Roujeau JC. A clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol 1993
  2. Wolkenstein PE, Roujeau JC, Revuz J. Drug- induced toxic epidermal necrolysis. Clin Dermatol 1998
  3. Weightman W. Toxic epidermal necrolysis. Review. Australas J Dermatol 1996
  4. Roujeau JC, Kelly J, rialdi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995
  5. Saiag P, Caumes E, Chosidow O, Revuz J, Roujeau JC. Drug-induced toxic epidermal necrolysis (Lyell syndrome) in patients infected with the human immunodeficiency virus. J Am Acad Dermatol 1992
  6. Tham TCK, Allen G, Hayes D, McQrady B, Riddell JG. Possible association between toxic epidermal necrolysis and ciprofloxacin. Lancet 1991
  7. Sakellariou G, Koukoudis P, Karpouzas J, et al. Plasma exchange treatment in drug- induced toxic epidermal necrolysis. Int J Artif Organs 1991
  8. Moshfeghi M, Mandler HD. Ciprofloxacin- induced toxic epidermal necrolysis. Ann Pharmacother 1993
  9. Yerasi AB, Oertei MD. Ciprofloxacin-induced toxic epidermal necrolysis. Ann Pharmacother 1996
  10. Livasy CA, Kaplan AM. Ciprofloxacin-induced toxic epidermal necrolysis: a case report. Dermatology 1997
  11. Uppal R, Jhaj R, Malhotra S. Adverse drug reactions to fluoroquinolones at a tertiary care hospital in northern India. J Assoc Physicians India 1998
  12. Matsuno K, Kunihiro E, Yamatoya O, et al. Surveillance of adverse reactions due to ciprofloxacin in Japan. Drugs 1995
  13. 49 Suppl 2: 495-496. 13. Grover JK. Unwanted effects of ciprofloxacin in Indian population. Ind J Physiol Pharmacol 1993
  14. Matthews MR, Caruso DM, Phillips BJ, Csontos LQ. Fulminant toxic epidermal necrolysis induced by trovafloxacin. Arch Intern Med 1999
  15. Roujeau JC, Albengres E, Moritz S, et al. Lymphocyte transformation test in drug- induced toxic epidermal necrolysis. Int Arch Allergy Appl Immunol 1985
  16. Wolkenstein P, Chosidow O, Flechet ML, et al. Patch testing in severe cutaneous adverse drug reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis. Contact Dermatitis 1996
  17. Guillaume JC, Roujeau JC, Revuz J, Penso D, Touraine R. The culpit drugs in 87 cases of t